Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 40, NWS Honolulu, HI

December 30, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 30, 2019, 3:42 AM HST for Hawaii County, Hawaii. It took effect at Dec 30, 2019, 6:00 PM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 30, 2019, 3:42 AM HST (13:42 UTC)
In effect from
Dec 30, 2019, 6:00 PM HST
Expired
Dec 30, 2019, 8:11 AM HST
In force
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WWHW70 PHFO 301342
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
342 AM HST Mon Dec 30 2019

...WIND ADVISORY IN EFFECT FROM 6 PM HIST EVENING TO 6 PM HST
TUESDAY FOR THE BIG ISLAND SUMMITS...

HIZ028-310300-
/O.NEW.PHFO.WI.Y.0040.191231T0400Z-200101T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
342 AM HST Mon Dec 30 2019

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
TUESDAY...

* WHAT...East winds 40 to 50 mph with gusts up to 60 mph 
  expected.

* WHERE...Big Island Summits.

* WHEN...From 6 PM this evening to 6 PM HST Tuesday.

* IMPACTS...Winds this strong will make driving difficult.

* ADDITIONAL DETAILS...Strong winds will increase in the
  afternoon. Driving to the summits of Maunakea and Maunaloa will
  become difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$

RCB
1 follow-up statement
205 
WWHW70 PHFO 301811
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
811 AM HST Mon Dec 30 2019

...WIND WARNING FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA...

HIZ028-310715-
/O.UPG.PHFO.WI.Y.0040.191231T0400Z-200101T0400Z/
/O.NEW.PHFO.HW.W.0010.191230T1811Z-200101T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
811 AM HST Mon Dec 30 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM TUESDAY...

* WHAT...East winds 35 to 60 mph with gusts up to 70 mph.

* WHERE...Big Island Summits above 11000 feet of elevation.

* WHEN...Until 6 PM Tuesday.

* IMPACTS...Winds this strong can make walking or driving
  dangerous and forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Postpone travel to the summits until the winds subside.

&&

$$
Donaldson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 29, 8:29 PM HST, 7 hours 13 minutes earlier.

Area forecast discussion, Dec 29, 8:29 PM HST, 7 hours 13 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
829 PM HST Sun Dec 29 2019

.SYNOPSIS...
A high pressure ridge north to northeast of the Hawaiian Islands
will keep moderate to breezy easterly winds in the forecast on
Monday. A low level disturbance moving into the Big Island will
spread low clouds and showers westward over windward and mountain
areas, reaching Kauai by early Tuesday morning. Wind speeds will
begin to decrease and veer towards the southeast direction by
Tuesday night as a cold front approaches Kauai from the west.
The cold frontal shower band sweeps west to east through the
state from Thursday morning near Kauai to Friday morning over the
Big Island. Strong and gusty northeasterly trade winds are
forecast to move in behind the frontal band as it passes through
each island.

&&

.DISCUSSION...
The regional satellite picture shows a cold front roughly 850
miles northwest of Kauai this evening. An unstable band of clouds
with upper level trough support is moving with the trade wind flow
into the eastern slopes of the Big Island. Expect periods of
showers overnight as these clouds and easterly winds converge
with the overnight down slope mountain breeze. Cloud plumes are
also forming in waters southeast of the state due to convergent
winds down wind of island mountain ranges. Elsewhere only
isolated to scattered showers are showing up on local radar
imagery.

The large scale weather pattern keeps a 1030 MB surface high far
northeast of the state with ridge extending southwest from the
high center towards the island chain. A cold front moving into the
Central Pacific basin will bring significant changes to island
weather starting on Thursday as it sweeps west to east through the
state. The latest weather model guidance brings showers and low
clouds along the front into Kauai by Thursday morning, then
weakening as it passes through Oahu and Maui County by Thursday
afternoon and evening. Expect a brief period of low clouds and
showers along the front with strong and gusty northeasterly trade
winds will move in quickly behind the front as it passes through
each island. Cooler and drier air behind the front will also march
down the island chain with this system. The American (GFS) and
European (ECMWF) models are in good agreement with the timing on
cold frontal passage through the state, improving our confidence
levels on island by island impacts.

Friday through Sunday, a strong high pressure system will move
eastward across the region, increasing local area pressure
gradients, and producing breezy to locally windy trade winds
through Sunday. Passing showers will tend to favor north through
east slopes of all islands through this time period with the
highest precipitation chances forecast during the overnight and
early morning hours.

In the extended outlook, a cut off low pressure system deepening
northeast of the Hawaiian Islands may bring an extended period of
cool northerly flow to the state starting around January 7th.

&&

.AVIATION...
A strong surface ridge positioned to the north and northwest of
the forecast area will maintain broad easterly flow across the
state. Bands of clouds and showers embedded in the easterly flow
are detectable on satellite moving towards the state. Expect brief
periods of MVFR CIG and VIS overnight, especially along northeast
through southeast facing slopes and coasts. An AIRMET for
mountain obscuration for Windward Big Island could become
necessary by morning.

&&

.MARINE...
The ridge of high pressure north of the state will gradually
slide southeast over the next several days as a front passes far
north of the area. This is resulting in east-southeasterly and
slightly weaker winds for waters around Kauai tonight. Meanwhile,
fresh to strong easterly winds will continue across the rest of
the coastal waters around the state through Tuesday night creating
short-period, choppy surf along the east facing shores, but below
advisory level. Elsewhere, a moderate northwest swell will continue
to impact exposed north and west facing shores tonight. A small,
long period south southwest swell will decline tonight.

An extra large northwest (310 degree) swell will begin filling in
around mid-morning for Kauai and Niihau from a hurricane-force
low that set up east of Japan last last week. This swell is expected
to reach Oahu in the afternoon and Maui County by late in the day.
A High Surf Warning goes into effect Monday morning through Tuesday
night for exposed north and west facing shores of the smaller islands.
The Big Island may also see effects beginning Monday night, but
not nearly as big, as it will be partially blocked by the smaller
islands. Will assess the situation tonight and may issue an
advisory for the Big Island early tomorrow morning. This swell
will peak Monday night into Tuesday morning and decline through
the middle of the week.

A Small Craft Advisory (SCA) is posted for most coastal zones
(with the exception of Oahu and Maui County leeward waters) tonight
due to a combination of winds and northwest swell. The SCA will
expand to all coastal waters Monday morning due to the expected
increase in seas from the incoming northwest swell.

Beginning late Thursday into Friday, a large, mid-period north
swell will build in and continue into the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning from 6 AM Monday to 6 AM HST Wednesday for
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North
Shore-Oahu Koolau-Molokai-Maui Windward West-Windward Haleakala.

Small Craft Advisory until 6 AM HST Wednesday for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County
Windward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Windward Waters-Big Island Leeward Waters-Big Island
Southeast Waters.

Small Craft Advisory from 6 AM Monday to 6 AM HST Wednesday for
Oahu Leeward Waters-Maui County Leeward Waters.

&&

DISCUSSION...Bohlin
AVIATION...Bedal
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:16 PM HSTHigh Surf WarningHFOHawaii, Honolulu, Kauai, Kalawao60 hr
Dec 30, 8:11 AM HSTHigh Wind WarningHFOHawaii31 hr

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.